Skip to Main Content

++

ADVERSE CUTANEOUS DRUG REACTIONS ICD:10: T88.7

++

  • Adverse cutaneous drug reactions (ACDRs) are unpredictable They affect 2 to 3% of inpatients and lead to 0.1 to 0.3% of hospital fatalities1.

  • In the United States, adverse drug events account for up to 140,000 deaths and $136 billion in costs annually.

  • Most reactions are mild, accompanied by pruritus, and resolve promptly after the offending drug is discontinued.

  • Drug eruptions can mimic virtually all the morphologic expressions in dermatology and must be the first consideration in the differential diagnosis of a suddenly appearing eruption.

  • Drug eruptions are caused by immunologic or nonimmunologic mechanisms and are provoked by systemic or topical administration of a drug.

  • The majority are based on a hypersensitivity mechanism and are thus immunologic and may be of types I, II, III, or IV.

++

CLASSIFICATION

++

IMMUNOLOGICALLY MEDIATED ACDR (see Table 23-1) It should be noted that in most reactions both cellular and humoral immune reactions are involved. Nonimmunologic reactions are summarized in Table 23-2.

++
Table Graphic Jump Location
TABLE 23-1Immunologically Mediated Adverse Cutaneous Drug Reactions*
++
Table Graphic Jump Location
TABLE 23-2Nonimmunologic Drug Reactions
++

GUIDELINES FOR ASSESSMENT OF POSSIBLE ACDRS

++

  • Exclude alternative causes, especially infections (most commonly viral).

  • Examine interval between introduction of a drug and onset of the reaction.

  • Note any improvement after drug withdrawal.

  • Determine whether similar reactions have been associated with the same compound.

  • Note any reaction ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.